Hyperthyroid: Hi guys.I’m 27 and I’ve been... - Thyroid UK

Thyroid UK
106,914 members123,810 posts

Hyperthyroid

Adira
Adira

Hi guys.I’m 27 and I’ve been diagnosed hyperthyroidism almost two weeks now. My T4 level is 63.7 . My doctor prescribed me 20mg of Carbimazole.

The thing is, I’ve been having sleepless night. I am really tired and but I cant seem to get a nice sleep. I’m always awake most of the time.

Is being sleepless is one of the side effect of the medicine? Before taking medicine i can get sleep for like 2 hours at night but with the medicine I can’t sleep at all. And now i stop taking it because I thought that keeping me awake. But even a week of not taking the carb, I still can’t sleep at night.

Does anyone has a tip or advice? Thanks in advance!

12 Replies
oldestnewest

You need to take the tablets. Your symptoms are more likely to be from being hyper. When I was hyper I often slept with one ear bud in listening to music. I say slept but I meant dozed off and on. I was on carbimazole for 5 years.

Adira
Adira
in reply to Lalatoot

Hi thank you so much for the advice. I might as well listening to calm music before sleep 😊

It is too soon for you to have full benefit of the medicine.

Carbimazole works by stopping iodine being converted to a usable form for the thyroid to make new T4 & T3, the body must use up the hormones already in your system. This process can take up to 8 weeks, but most feel better much sooner.

Difficulty sleeping is a hyperthyroid symptom.

You might be experiencing other symptoms you weren’t aware are related to being hyperthyroid. Have a read of NSH information.

nhs.uk/conditions/overactiv...

It lists difficulty sleeping & you can also follow the links for do and don’t for help and advice.

Make sure you read the information and warnings which came with your carbimazole. Something similar to this.

medicines.org.uk/emc/produc...

Did your GP prescribed carbimazole? Have you been referred to an endocrinologist?

As others have said, it is very important to take the medication prescribed. Being overactive in all sorts of ways will prevent you sleeping well. It takes time for things to calm down. My doctor also prescribed a very low dose beta blocker which can make you feel calmer. But it may not be current practise. There are Calm apps you can download which helped me when I had difficulty sleeping. Not due to this, but another condition. I have Atrial fibrillation which was triggered by my overactive thyroid. I wasn’t diligently taking the meds and there can be consequences if you are susceptible. Not a problem for everybody. But I had a busy and stressful job, and a mum needing care while she was in hospital, and I just got forgetful. Then my levels went sky high. Listening to the radio on Radio 4 in the background helps. Also maybe a podcast. I rarely hear much of it. The most important thing is to relax and rest. Don’t stress. Read a book. Have a warm drink. Gradually, things will settle down. And hopefully you will get referred to a consultant endocrinologist who will manage your treatment. Feel better soon.

I have Graves' disease and don't sleep much at all I am lucky to get 5 hours a night. I am sorry but I cannot think of a solution other than sleeping tablets and I refused those because I was worried it might affect my thyroid.

Hi Adira

Disturbed sleep, a galloping heart rate, hand tremor, breathlessness, weak muscles (especially in the legs), weightloss (and sometimes feeling faint if you do too much without having eaten), feeling overheated/hot flushes, anxiety....all part of the joy of being hyper. As others have said, the sleeplessness is more likely to be a symptom of being hyper rather than a side-effect of the carbimazole. I also used to find that if I'd been busy during the day, I would come home and fall asleep for a couple of hours, so by the time I went to bed I was relatively awake anyway (think Duracell bunny...alternating periods of driving everyone frantic with hyperactivity, followed by a collapse !)

Do you have full results for FT3, FT4 and TSH including ranges (usually in brackets after the result) ? We need the ranges to make sense of your results because they differ from one lab to another. (Although your FT4 result looks very high by most ranges we see here),

Have they said what they think is causing you to be hyperthyroid ? Unless there is an obvious alternative cause, they should test your antibodies (TRAb or TSI) to see whether you have Graves', an autoimmune disease, but this probably won't happen until you see an endo. If you do have Graves', you are likely to need to take carbimazole for at least 12-18 months, to see whether the Graves' goes into remission, it's typically a long haul.

Carbimazole works by reducing production of new thyroid hormone, it doesn't destroy existing stores in the body. This means it can take up to eight weeks before you begin to notice much difference.. When you see the endo (or have you seen an endo already?) they may increase your dose, as the starting point for thyroid levels which are double the normal range is often 40mg. In the UK, hyperthyroidism is treated mainly by specialists, but GPs sometimes prescribe a relatively low dose of carbimazole to help you get through to the first endo appointment more easily. If you are suffering from breathlessness or palpitations, your GP may also be able to prescribe a beta blocker which will help with the symptoms until the effects of the carbimaxole kick in.

Here are some links you may find useful:

thyroiduk.org.uk/tuk/about_...

btf-thyroid.org/hyperthyroi...

btf-thyroid.org/antithyroid...

Hello Adira

I went to the doctor with symptoms of insomnia, exhaustion and dry gritty eyes.

He ran a blood test and phoned me at work the following day saying I had Graves Disease and I picked up a prescription for Carbimazole. Within a few days my symptoms reduced and I was followed up within weeks by the hospital.

This was back in 2003 and I can't remember what dose I was on or in fact if I was positive for the Graves antibody TSI/TRab - it is most important that you get this confirmed as you can go ' overactive ' or ' hyper ' and not have Graves - this needs confirmation, as Carbimazole should only be given if you actually do have Graves Disease.

Your symptoms should reduce and please follow the instructions on the medication.

Your thyroid is being attacked and it is a major gland and the symptoms experienced can be diverse, odd and sometimes considered life threatening.

I think a sick note might be sensible until your thyroid comes back into rhythm and you feel a little better. Your body clock has been stuck in over drive, and you need time to calm down, and rest and relax during this difficult period.

I'm hyperthyroid too, just like you I'm having sleepless nights. It's because of the over production of hormones. There are many food that we need to avoid. It helps. I also take a small dosage of magnesium and selenium. You can search in Google about food to avoid and the benefit of the supplements.

Hi, I’m hyperthyroid too, diagnosed around fifteen years ago, and am horribly familiar with the sleep difficulties..... all sympathy!

Carbimazole will almost certainly help control your symptoms, but its not a short term fix and can take a month or two to fully kick in. In the short term, Beta blockers will help to alleviate the racing heart, tremor, agitation etc, but I find the most useful thing for helping me deal with the sleep issues is a LibriVox spoken word recording of one of the classics - they’re free to download & come in chapters that automatically turn off at the end....if you find a reader whose voice works for you ( I go for calm R4 neutral accents, like Mil Nicholson or David Clarke’s)it can really help as part of your sleep routine.

i had all of the symtoms described by Valarian (below) especially the weak leg muscles and tremors, when i was hyperthyroid but for some strange reason i did get to sleep not too bad. i knew very little about this condition when i was finally diagnosed and the hospital thought my gp had given me meds for it and the doc though the hospital had given me meds with the result i had to suffer like this for a year with no meds and ended up with a heart murmur. it was nearly a year before i was treated with RAI which i was reluctant to take but endo said i could have a stroke or a heart attack if i did not get it sorted so it would be important to take the tablets

Hi Adira

I was diagnosed hyper over 2 years ago now and put on carbimazole by the doctor before seeing the endocrinologist. It is important to take the medication & you will start to feel better. It took me just over a week before they started to work. I didnt sleep well way before being diagnosed. Luckily in remission now after 18 months on Carbimazole and lowering dose bit by bit. Was taking half a tablet alternate days toward the end.

Also took C, D, B 6 , B12 vitamins, and magnesium L Theranate. Was tested for Graves and had positive antibodies so it can return at any time, so have continued with the vitamins& try and stay gluten free as much as possible. I learnt as much as I could on here with those in similar situations.

Hope You start to feel better soon.

Hi adira

Can't help much with hyper tips, as I'm hypo

However, for sleep, what always works for me is playing the sounds of the tide coming in for an hour on a timer

I've got a Sleep machine sounds player that plays lots of different sounds

I'm soon asleep!

Good luck

Alps holiday

You may also like...